Colorado, 2009

Blizzard and Winter Weather in Colorado, April 3 to 5, 2009

April 3 to 5, 2009 · NWS BOU · 9 events in 9 counties and zones

As the storm moved into the Northeast Plains the winds strengthened and produced blizzard conditions. Most of the Urban Corridor was spared from the heavy snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

As the storm moved into the Northeast Plains the winds strengthened and produced blizzard conditions. Most of the Urban Corridor was spared from the heavy snow. The exception occurred from Fort Collins north to the Wyoming Border. Heavy snow and strong winds forced the closure of State Highway 287 and Interstate 25 due to poor visibilities and multiple accidents.

Further east, the blizzard conditions became widespread. Storm totals generally ranged from 3 to 5 inches. The combination of snow and very strong northerly winds gusting to over 60 mph produced the blizzard. Snowpacked roads and zero visibilities were reported, as trained spotters observed snow drifts from 2 to 5 feet in depth. The combination of strong wind and heavy snow snapped 14 power poles along U.S. Highway 36 near Strasburg. In Arapahoe County, 8 poles were lost between County Roads 38 and 193 near Deer Trail, while 7 poles snapped in Bennett.

Numerous road closures were reported including: Interstate 70 was in both directions from Denver to the Kansas stateline; Interstate 76 in both directions from Fort Morgan to the Nebraska state line; Colorado Highway 71, from Limon to Brush; Colorado Highway 71, between Colorado Highway 14 and the Nebraska State Line; and U.S. Highway 85 from Ault to the Wyoming Border. The Red Cross operated an overnight shelter in Fort Morgan High School for more than 40 stranded travelers. The strong winds and snow caused numerous power outages in Weld County as well, which affected approximately 8,600 Xcel customers. The outages in Deer Trail affected 1,700 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 3, 3:05 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 3, 3:05 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT FRI APR 3 2009

.SHORT TERM...UPPER LOW SHOWN ON SATELLITE ACROSS SOUTHWEST
UTAH...STILL ON TRACK TO MOVE ACROSS COLORADO DURING THE PERIOD.
STILL SOME UNCERTAINTIES ON THE TRACK OF THE LOW ACROSS COLORADO AS
WELL AS THE LOCATION OF THE SURFACE LOW. LATEST MODELS NOW WANT TO
TRACK UPPER LOW ACROSS SOUTHERN COLORADO...A BIT FURTHER SOUTH THAN
PREVIOUS RUNS. THE MODELS ALSO ARE NOW SHOWING SURFACE LOW
DEVELOPING IN SOUTHEAST COLORADO BY 06Z. ALL THIS POINTING TOWARD
SOME DECENT SNOWFALL ACROSS THE AREA TONIGHT AND SATURDAY.

MOISTURE...INSTABILITY AND QG ASCENT TO INCREASE ACROSS MOUNTAINS
THIS EVENING. THERE HAS BEEN A BREAK IN THE SNOW ACROSS THE
MOUNTAINS THIS AFTERNOON...BUT SHOULD BE ON THE INCREASE THIS
EVENING. HOURLY SNOWFALL RATES OF 1 TO 2 INCHES STILL POSSIBLE
TONIGHT. SNOWFALL TO CONTINUE ON SATURDAY WITH FAVORABLE OROGRAPHICS
AND MOISTURE. WARNING STILL ON TRACK FOR HIGH COUNTRY...WITH SNOW
AMOUNTS OF AROUND A FOOT EXPECTED BY LATE AFTERNOON.

AS AS FOR PLAINS... BEGINNING TO SEE SOME SHOWER ACTIVITY
DEVELOPING. LOWER ATMOSPHERE STILL A BIT DRY AND SHOULD TAKE SOME
TIME TO MOISTEN. SURFACE FRONT PROGGED TO MOVE ACROSS PLAINS AFTER
03Z...WITH PRECIPITATION THEN CHANGING OVER TO SNOW. WITH
APPROACHING DYNAMICS AND INSTABILITY...DECENT SNOW AMOUNTS EXPECTED
AFTER MIDNIGHT. WINTER STORM WARNING ALREADY ISSUED FOR MOST OF
PLAINS BEGINNING AT 03Z THIS EVENING AND CONTINUING THROUGH THE DAY
SATURDAY. LOOKING LIKE THE BEST CHANCE FOR ACCUMULATION WILL BE
BETWEEN 06Z AND 15Z ALONG THE URBAN CORRIDOR WHEN UPSLOPE IS AT THE
PEAK. IN ADDITION...GUSTY NORTHERLY WINDS WILL CREATE BLOWING AND
DRIFTING SNOW. MODELS SHOW THE LOW WINDING UP NICELY ACROSS WESTERN
KANSAS BY 18Z...WITH THE NAM INDICATING SURFACE WINDS OF 35-40KTS.
THE COMBINATION OF FALLING SNOW AND STRONG WINDS ENOUGH TO CREATE
BLIZZARD CONDITIONS EAST OF A FORT MORGAN TO LIMON LINE. THE
BLIZZARD WARNING HAS ALREADY BEEN ISSUED. AS FOR SNOW AMOUNTS...
KEPT THE SNOW TOTALS OF 5 TO 10 INCHES...WITH HIGHER AMOUNTS NEAR
THE FOOTHILLS. THERE COULD BE HIGHER SNOW ACCUMULATIONS IF THE LOW
ENDS UP WHERE THE LATEST RUNS ARE SHOWING.

.LONG TERM...STORM SYSTEM WILL CONTINUE TO WRAP UP AS IT MOVES INTO
THE CENTRAL PLAINS SATURDAY NIGHT.  THIS WILL KEEP STRONG WINDS AND
AT LEAST LIGHT SNOWFALL GOING ACROSS THE EASTERN PLAINS THROUGH MUCH
OF THE NIGHT...SO WILL KEEP BLIZZARD WARNINGS GOING UNTIL 6 AM
SUNDAY OVER THE FAR NORTHEAST CORNER WITH ANOTHER 1-2 INCHES OF
SNOWFALL.  GUSTS IN THE 40 TO 50 MPH RANGE DURING THE EVENING SHOULD
GRADUALLY RELAX LATE IN THE NIGHT WITH A SLOW IMPROVEMENT IN
CONDITIONS BY SUNDAY MORNING.  FARTHER WEST...WILL KEEP A CHANCE OF
SNOW ACROSS THE FRONT RANGE URBAN CORRIDOR AS LATEST GUIDANCE
SUGGESTS A POSSIBLE WIND SHIFT TO JUST EAST OF DUE NORTH BY LATE IN
THE NIGHT.  THIS WOULD ALLOW WRAP AROUND PRECIPITATION TO BACK
CLOSER TO THE FRONT RANGE AGAIN...BUT MOST OF THIS TYPICALLY STAYS
JUST EAST OF I-25.  SNOW SHOWERS ARE ALSO EXPECTED TO GRADUALLY
DECREASE IN THE MOUNTAINS SO WILL ALLOW ALL WARNINGS AND ADVISORIES
EXCEPT BLIZZARD WARNINGS OVER THE EASTERN PLAINS TO END AT 6 PM
SATURDAY.

COLD WEATHER WILL STICK AROUND THROUGH SUNDAY...AND CANT RULE OUT A
CONVECTIVE SNOW SHOWER OR TWO POSSIBLE ESPECIALLY IN/NEAR THE
MOUNTAINS.

BY MONDAY...DRIER AND WARMER WEATHER WILL BE MOVING IN WITH SHARP
RIDGING ALOFT THROUGH AT LEAST TUESDAY.  NEXT SYSTEM IS STILL NOT
WELL DEFINED...BUT ITS SPRINGTIME AND ENOUGH MOISTURE AROUND FOR A
CHANCE OF SHOWERS WEDNESDAY AND THURSDAY.

&&

.AVIATION...VFR CONDITIONS TO CONTINUE THROUGH 03Z WITH SCATTERED
RAIN SHOWERS DEVELOPING. COLD FRONT TO MOVE ACROSS AREA AFTER 03Z
WITH RAIN CHANGING OVER TO SNOW. MVFR CONDITIONS EXPECTED BY
06Z...BECOMING IFR BETWEEN 09Z AND 15Z IN AREAS OF MODERATE SNOW.
COULD SEE SNOW ACCUMULATIONS OF 3 TO 6 INCHES BY 15Z. GUSTY
NORTHERLY WINDS WITH CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW.
CONDITIONS TO GRADUALLY IMPROVE DURING THE AFTERNOON AND SURFACE
WINDS BECOME NORTHWEST. SNOW TOTALS ARE EXPECTED TO BE IN THE 5 TO
10 INCH RANGE BY LATE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING PORTIONS OF THE
   EASTERN PLAINS MIDNIGHT TONIGHT UNTIL MIDNIGHT SATURDAY NIGHT...
   ZONES 42..44>46.
  BLIZZARD WARNING FOR NORTHEASTERN CORNER OF COLORADO 6 AM SATURDAY
    UNTIL 6 AM SUNDAY...ZONES 48>51.
  WINTER STORM WARNING FOR THE FRONT RANGE FOOTHILLS AND I-25 URBAN
    CORRIDOR 9 PM THIS EVENING UNTIL 6 PM SATURDAY...ZONES 35..36..
    AND 38>41..AND 43.
  WINTER STORM WARNING FOR THE NORTH CENTRAL MOUNTAINS UNTIL 6 PM
    SATURDAY...ZONES 33 AND 34.
  WINTER WEATHER ADVISORY HIGH MOUNTAIN VALLEYS UNTIL 6 PM
    SATURDAY...ZONES 30..32..AND 37.

LESZCYNSKI/BARJENBRUCH
Hazardous weather outlook, Apr 3, 10:23 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1123 AM MDT FRI APR 03 2009

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1123 AM MDT FRI APR 03 2009

...BLIZZARD WARNING SATURDAY PORTIONS OF NORTHEAST PLAINS...
...WINTER STORM WARNING MOUNTAINS THIS AFTERNOON THROUGH SATURDAY...
...WINTER STORM WARNING FOOTHILLS AND URBAN CORRIDOR TONIGHT THROUGH
   SATURDAY...
...WINTER WEATHER ADVISORY FOR SNOW MOUNTAIN VALLEYS THIS AFTERNOON
   THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG EARLY SPRING SNOW STORM ORGANIZING IN THE GREAT BASIN THIS
AFTERNOON WILL TRACK ACROSS COLORADO TONIGHT AND SATURDAY. SNOW...
HEAVY AT TIMES...WILL CONTINUE OVER THE MOUNTAINS. A FEW
THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON.

ACROSS THE PLAINS... SCATTERED RAIN SHOWERS ARE EXPECTED TO DEVELOP
THIS AFTERNOON ALONG WITH A FEW THUNDERSTORMS. THE RAIN WILL CHANGE
TO SNOW TONIGHT AND COMBINE WITH GUSTY NORTHERLY WINDS TO PRODUCE
CONSIDERABLE BLOWING AND DRIFTING SNOW. HAZARDOUS DRIVING CONDITIONS
CAN BE EXPECTED ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND BLOWING SNOW WILL CONTINUE OVER THE REGION SATURDAY WITH
POSSIBLE HEAVY SNOW AT TIMES.  BLIZZARD CONDITIONS ARE EXPECTED TO
DEVELOP ACROSS THE EASTERN PLAINS DURING THE DAY AS NORTH WINDS
INCREASE TO 25 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH.  AT THIS
TIME...THE MOST SEVERE CONDITIONS ARE EXPECTED TO DEVELOP FROM
EASTERN ADAMS AND ARAPAHOE COUNTIES NORTHEASTWARD THROUGH THE
AKRON...STERLING...AND JULESBURG AREAS.  THE HEAVIEST SNOW IS
EXPECTED TO SHIFT EASTWARD OUT OF THE FRONT RANGE URBAN CORRIDOR AND
ACROSS THE PLAINS DURING THE COURSE OF THE DAY.

TOTAL SNOW ACCUMULATIONS OF 10 TO 20 INCHES CAN BE EXPECTED IN THE
MOUNTAINS...8 TO 12 INCHES IN THE FOOTHILLS...AND 4 TO 10 INCHES ON
THE PLAINS AND ACROSS THE FRONT RANGE URBAN CORRIDOR.  THE HEAVIEST
AMOUNTS IN THE LOWER ELEVATIONS CAN BE EXPECTED CLOSER TO THE
FOOTHILLS...AS WELL AS NEAR THE WYOMING AND NEBRASKA BORDER.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE REGION NEXT WEDNESDAY AND
THURSDAY WITH ANOTHER CHANCE OF SNOW AND COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
HIGH INTENSITY SNOWFALL RATES WILL BE APPRECIATED FOR LATER TONIGHT
AND SATURDAY.

LESZCYNSKI/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard, 1 winter weather. Local standard time, as filed.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
April 3, 8:00 PM MST to April 4, 11:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Blizzard, Ne Weld County

When
April 4, 12:00 AM MST to April 5, 5:00 AM MST
Where
Ne Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Blizzard, C & S Weld County

When
April 4, 12:00 AM MST to April 5, 5:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Blizzard, Morgan County

When
April 4, 12:00 AM MST to April 5, 5:00 AM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
April 4, 12:00 AM MST to April 5, 5:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 4, 12:00 AM MST to April 5, 5:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Law Enforcement
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Blizzard, Logan County

When
April 4, 12:00 AM MST to April 5, 5:00 AM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Blizzard, Washington County

When
April 4, 12:00 AM MST to April 5, 5:00 AM MST
Where
Washington County forecast zone
Reported by
Emergency Manager
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Blizzard, Sedgwick County

When
April 4, 12:00 AM MST to April 5, 5:00 AM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156855, 156858, 156859, 156860, 156861, 156862, 156863, 156864, 156865.